Alert archive / Arkansas / Flash Flood Warnings in 2009
Flash Flood Warning 150, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Aug 18, 2009, 4:04 PM CDT for Dunklin County, Missouri; Clay County, Greene County, Arkansas. It was in force for 116 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2009, 4:04 PM CDT (21:04 UTC)
- Expired
- Aug 18, 2009, 6:00 PM CDT
- In force
- 116 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clay County, AR, Greene County, AR, Dunklin County, MO
The radar
The Memphis radar (KNQA), 122 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 5:03 PM CDT | FLASH FLOOD | Marmaduke, AR | SEVERAL ROADS FLOODED IN MARMADUKE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 59 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 9.1 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3110 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 549 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMEG 182104
FFWMEG
ARC021-055-MOC069-190000-
/O.NEW.KMEG.FF.W.0150.090818T2104Z-090819T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
404 PM CDT TUE AUG 18 2009
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EASTERN CLAY COUNTY IN EASTERN ARKANSAS...
NORTHEASTERN GREENE COUNTY IN EASTERN ARKANSAS...
NORTHERN DUNKLIN COUNTY IN SOUTHEAST MISSOURI...
* UNTIL 700 PM CDT
* AT 404 PM CDT...DOPPLER RADAR ESTIMATES 2 TO 4 INCHES OF
RAINFALL HAS OCCURRED OVER THE PAST HOUR JUST NORTHWEST OF
MARMADUKE. SHOWERS AND THUNDERSTORMS WILL PRODUCE AN ADDITIONAL
1 TO 3 INCHES OF RAIN OVER THE NEXT HOUR OR TWO.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
INCLUDE MARMADUKE...PIGGOTT...MALDEN...ST. FRANCIS...POLLARD AND
GREENWAY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3661 8995 3613 9020 3615 9051 3628 9048
3648 9026 3663 8996
$$2 follow-up statements
000
WGUS74 KMEG 182207
FFSMEG
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
506 PM CDT TUE AUG 18 2009
ARC021-055-MOC069-190000-
/O.CON.KMEG.FF.W.0150.000000T0000Z-090819T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLAY AR-GREENE AR-DUNKLIN MO-
506 PM CDT TUE AUG 18 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR
NORTHERN DUNKLIN...NORTHEASTERN GREENE AND EASTERN CLAY COUNTIES...
AT 506 PM CDT...DOPPLER RADAR ESTIMATES 4 TO 6 INCHES OF RAINFALL HAS
OCCURRED OVER THE PAST 2 HOURS. SHOWERS AND THUNDERSTORMS WILL
PRODUCE UP TO AN ADDITIONAL INCH OF RAIN OVER THE NEXT 30 MINUTES.
LAW ENFORCEMENT OFFICIALS HAVE REPORTED SEVERAL ROADS FLOODED IN
MARMADUKE AT 503 PM CDT.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
INCLUDE ST. FRANCIS...POLLARD AND GREENWAY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3661 8995 3613 9020 3615 9051 3628 9048
3648 9026 3663 8996
$$000
WGUS74 KMEG 182300
FFSMEG
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
600 PM CDT TUE AUG 18 2009
ARC021-055-MOC069-182310-
/O.CAN.KMEG.FF.W.0150.000000T0000Z-090819T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLAY AR-GREENE AR-DUNKLIN MO-
600 PM CDT TUE AUG 18 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHERN DUNKLIN...
NORTHEASTERN GREENE AND EASTERN CLAY COUNTIES...
THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
LAT...LON 3661 8995 3613 9020 3615 9051 3628 9048
3648 9026 3663 8996
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 3:43 PM CDT, 21 minutes earlier.
Area forecast discussion, Aug 18, 3:43 PM CDT, 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 343 PM CDT TUE AUG 18 2009 .DISCUSSION... SCATTERED DIURNAL THUNDERSTORMS HAVE DEVELOPED OVER THE MIDSOUTH... IN A WEAKLY CAPPED TROPICAL AIRMASS. A FEW STRONG STORMS WERE NOTED OVER NORTHEAST AR...IN A LOW LEVEL INSTABILITY AXIS AND IN PROXIMITY TO A MIDLEVEL SHORTWAVE LIFTING INTO SOUTHWEST MO. EXPECT THUNDERSTORMS TO GRADUALLY DISSIPATE WITH THE LOSS OF SURFACE HEATING THIS EVENING. CANNOT RULE OUT A ISOLATED SHOWER OR THUNDERSTORM BEYOND MIDEVENING... BUT WILL HOLD POPS BELOW 20 PERCENT BEYOND MIDEVENING. EXPECT ADDITIONAL ISOLATED SHOWERS AND THUNDERSTORMS ON WEDNESDAY...PEAKING IN COVERAGE DURING THE AFTERNOON. AN UNSEASONABLY DEEP UPPER LEVEL LONGWAVE TROF WILL DROP INTO THE GREAT LAKES REGION ON THURSDAY... CARVED OUT BY AN UPPER LEVEL JET DIVING FROM SOUTHWEST CANADA INTO THE LOWER/MID MS RIVER VALLEY. THIS WILL HELP DRIVE A STRONG SURFACE COLD FRONT INTO THE MIDSOUTH THURSDAY EVENING. NAM12 MODEL PROGS CAPES AT OR BELOW 1000 J/KG AHEAD OF THE SURFACE FRONT...BUT THERE SHOULD BE SUFFICIENT FORCING FOR A FEW SEVERE STORMS ACROSS THE MIDSOUTH THURSDAY EVENING. FRIDAY SHOULD SEE STORMS PUSH OFF TO THE SOUTH...REPLACED BY CLEARING SKIES AND MODIFIED CANADIAN HIGH PRESSURE. HAVE REFRAINED FROM UNDERCUTTING GFS MEX MOS TEMPS TOO MUCH AT THIS EARLY STAGE... BUT IT APPEARS THAT THE MODEL IS HEDGING ITS BETS A LITTLE TOO CLOSE TO CLIMATOLOGY FOR TEMPS AND DEWPOINTS. IN ANY CASE...THE UPCOMING WEEKEND WILL BE COOLER...LESS HUMID AND FREE OF RAIN. PWB && .AVIATION... 18Z TAFS VFR CONDITIONS SHOULD PERSIST FOR MUCH OF THE NEXT 24 HOURS. ISOLATED THUNDERSTORMS HAVE BEGUN TO DEVELOP OVER THE FORECAST AREA AND MAY AFFECT THE TAF SITES ESPECIALLY KMEM AND KTUP. WINDS WILL REMAIN LIGHT AND MAINLY FROM THE SOUTH. ARS && .PRELIMINARY POINT TEMPS/POPS... MEM 73 89 75 90 / 20 40 20 40 MKL 70 88 72 89 / 20 50 20 50 JBR 72 90 73 88 / 30 40 20 40 TUP 72 87 72 88 / 20 60 20 50 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Aug 18, 1:07 PM CDT, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 107 PM CDT TUE AUG 18 2009 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-191200- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 107 PM CDT TUE AUG 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT SCATTERED STRONG THUNDERSTORMS WILL OCCUR OVER EASTERN ARKANSAS AND THE MISSOURI BOOTHEEL INTO THE EARLY EVENING. ONE OR TWO OF THESE THUNDERSTORMS MAY BRIEFLY REACH SEVERE LIMITS... PRODUCING STRONG WINDS AND LARGE HAIL. THE REMAINDER OF THE MIDSOUTH WILL LIKELY SEE ISOLATED SHOWERS AND NON SEVERE THUNDERSTORMS THROUGH THE AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A STRONG COLD FRONT WILL PUSH THROUGH THE MIDSOUTH FROM THE NORTHWEST LATE THURSDAY AFTERNOON INTO FRIDAY. THERE IS THE POSSIBILITY OF STRONG TO SEVERE THUNDERSTORMS AS THE FRONT MOVES THROUGH THE REGION. LOCALLY HEAVY RAINFALL...DAMAGING WINDS...AND LARGE HAIL WILL BE THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED OVER EASTERN ARKANSAS AND THE MISSOURI BOOTHEEL THIS AFTERNOON. PWB
In the hours before
Special weather statement, Aug 18, 2:17 PM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 217 PM CDT TUE AUG 18 2009 ARZ008-017-181945- RANDOLPH AR-LAWRENCE AR- 217 PM CDT TUE AUG 18 2009 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... NORTHWESTERN LAWRENCE COUNTY IN EASTERN ARKANSAS... WESTERN RANDOLPH COUNTY IN EASTERN ARKANSAS... A LINE OF STRONG THUNDERSTORMS PRODUCING 40 TO 50 MPH WINDS WAS LOCATED FROM 11 MILES NORTHEAST OF DALTON TO 32 MILES SOUTHWEST OF RAVENDEN AT 218 PM CDT...MOVING SOUTHEAST AT 5 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE ANTICIPATED. PEOPLE IN LAWRENCE AND RANDOLPH COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Aug 18, 3:27 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 327 PM CDT TUE AUG 18 2009 ARZ009-018-182100- CLAY AR-GREENE AR- 327 PM CDT TUE AUG 18 2009 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... SOUTH CENTRAL CLAY COUNTY IN EASTERN ARKANSAS... NORTHEASTERN GREENE COUNTY IN EASTERN ARKANSAS... A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 4 MILES NORTHEAST OF LAFE AT 327 PM CDT...MOVING EAST AT 5 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE ANTICIPATED. PEOPLE IN CLAY AND GREENE COUNTIES...INCLUDING LOCATIONS NEAR MARMADUKE AND RECTOR...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Aug 18, 3:35 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 335 PM CDT TUE AUG 18 2009 ARZ018-026-MOZ113-182100- CRAIGHEAD AR-GREENE AR-DUNKLIN MO- 335 PM CDT TUE AUG 18 2009 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... NORTHEASTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS... SOUTHERN GREENE COUNTY IN EASTERN ARKANSAS... EXTREME SOUTHWESTERN DUNKLIN COUNTY IN SOUTHEAST MISSOURI... A STRONG THUNDERSTORM PRODUCING 40 TO 50 MPH WINDS WAS LOCATED 6 MILES NORTHEAST OF BROOKLAND AT 335 PM CDT...MOVING NORTHEAST AT 5 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE ANTICIPATED. PEOPLE IN CRAIGHEAD...DUNKLIN AND GREENE COUNTIES...INCLUDING LOCATIONS NEAR BROOKLAND AND PARAGOULD...SHOULD MONITOR THIS STORM CLOSELY.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 4:54 PM CDT | Areal Flood Advisory | MEG | Dunklin | 67 min |
| Aug 18, 5:26 PM CDT | Areal Flood Advisory | MEG | Dunklin, Pemiscot | 89 min |
Nearby
Flash Flood Warnings in Arkansas, 2009Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.